Varubi Represents 'Another Tool in the Toolbox' for CINV

September 17, 2015

The approval of Varubi was based on data from several phase 3 trials of the agent in more than 2,500 patients receiving various emetogenic chemotherapy agents.

Varubi (rolapitant), which was approved by the FDA earlier this month, has been shown to significantly reduce delayed phase CINV when used in combination with other antiemetic agents.

The approval was based on data from several phase 3 trials of the agent in more than 2,500 patients receiving various emetogenic chemotherapy agents, including cisplatin, carboplatin and anthracycline/cyclophosphamide-based regimens.

The phase 3 HEC1 trial examined Varubi in highly emetogenic cisplatin-based chemotherapy regimens. Patients received Varubi (264 patients) or placebo (262 patients) prior to chemotherapy administration. All patients also received the 5HT3-antagonist granisetron and dexamethasone. The primary endpoint was complete response (CR), defined as no vomiting or use of rescue medication 25 to 120 hours after treatment initiation. The CR rate was 72.7 percent in the Varubi arm versus 58.4 percent in the control arm.

In the identically designed HEC2 trial, CR in the Varubi group (271 patients) versus the control arm (273 patients) was 70.1 percent versus 61.9 percent, respectively.

A separate, similarly designed phase 3 trial evaluated Varubi in 1,332 patients receiving moderately emetogenic chemotherapy regimens. In the delayed phase of CINV, CR was 71.3 percent in the Varubi arm versus 61.6 percent in patients receiving granisetron plus dexamethasone alone.

CURE spoke with Marleen Meyers, medical oncologist at the Laura and Isaac Perlmutter Cancer Center at NYU Langone Medical Center, to discuss the approval of Varubi, its impact on patient quality of life and effective chemotherapy administration, as well as the advancement of antiemetic drugs in recent years.

CURE: Please discuss the pivotal research supporting the approval of Varubi for CINV.

Meyers: The trials randomized patients who were receiving the types of chemotherapy regimens that tend to cause delayed nausea. This occurs about 25 to 120 hours after chemotherapy. It is difficult to control. Patients go home and feel fine, but then after a day or two, or even three, they cannot keep food down. This trial randomized patients to receive either standard antinausea medication, which was granisetron as well as dexamethasone, or granisetron, dexamethasone, and Varubi. There was a significant improvement in terms of lowering the amount of nausea and the extent of nausea in patients who received Varubi.

What effect do you think this approval will have on patient care?

By adding another drug to the armamentarium, there is a better chance of controlling this part of the toxicity. This is another tool in the toolbox, which works in combination with our current medicines and gives them the best chemotherapy experience possible.

What impact can prolonged nausea and vomiting have on patients’ overall health and quality of life?

Getting through some chemotherapy regimens can take a Herculean effort. Anything that slows the patient down, or makes them feel weak or tired, can really make it difficult. Prolonged nausea and vomiting can cause depression, dehydration, weight loss, malnutrition, and more. It can cause various effects that make it more difficult for a patient to continue chemotherapy. It can delay effective administration of the chemotherapy.

Who are the ideal patients for Varubi?

It can be used in patients who have a wide variety of cancers, but it is really aimed at the patients who are getting the type of chemotherapy that causes delayed nausea and vomiting. The two most common drugs to cause delayed nausea are doxorubicin and cisplatin. However, any chemotherapy can cause delayed nausea or vomiting, so it can certainly be used in any person with any chemotherapy.

Are there any concerning side effects associated with Varubi?

The side effects are the same as most other antinausea medications. In the study, researchers found that the most common side effects were poor appetite, dizziness, and lowered blood cell count, particularly white blood cells. In chemotherapy, that is something that must be watched closely. It can also cause hiccups. There are no serious side effects.

How has the control of nausea and vomiting related to chemotherapy changed in recent years?

We have come a long way in the past 25 years with reducing nausea for chemotherapy. In my early days of oncology, when we would give a drug like doxorubicin, which tends to cause a lot of nausea and vomiting, our antinausea medication was so poor that we often had to admit people to the hospital to give them the drug. Often, we had to sedate them and give them intravenous fluids because the vomiting was so severe. Since then, we have made tremendous strides on both early and delayed nausea and vomiting.

There is still a perception by patients that chemotherapy is going to be horrible, which is mostly based on portrayals from the movies. When there is a character with cancer, they are always miserable. They are in the bathroom with their head in the toilet bowl and their eyes are sunken in. Fortunately, that is not something that commonly happens anymore. In the majority of incidences, we can now control the nausea and vomiting to a degree that is very manageable.

In my practice, it is extremely rare that anyone vomits anymore. People feel nauseous and queasy, but they rarely actually vomit because of the medications we now have available. The new agents that have come out over the past 10 years have truly changed the face of oncology.


x